Whole-person integrative medicine focused on healing you in mind, body and spirit. It's more than fixing what’s wrong. It’s about celebrating what’s right and making sure you’re on the path to a healthier, stronger you.
Often patients find their way to our clinic with goals of minimizing medications. If a patient ends up on a medication and needs to take it more long-term, we want the patient to be savvy on what nutrient deficiencies to look out for while on that medication.
Medications are formulated to help override or block a specific biochemical pathway in our body. Long-term use of certain medications can change the way our body absorbs, excretes or metabolizes certain nutrients. Here are a few commonly used medications, and the nutrient depletions to consider.
Statins (HMG CoA Reductase Inhibitors)
If you are currently taking a statin, your body might eventually be lacking in coenzyme Q-10 (CoQ-10). Statins work by inhibiting an enzyme needed to produce cholesterol. Sounds great, right? But, blocking this enzyme also blocks the body’s ability to make CoQ10. Why might this be a big deal? CoQ10 is a required nutrient in the body’s production of energy. Chronic fatigue, heart dysfunction and migraines are conditions linked to CoQ10 deficiency. I have yet to see research that taking CoQ10 alongside a statin would help decrease chances of muscle side effects that statins can be infamous for causing. But something I still encourage patients to supplement for the purpose of optimal nutritional status.
Oral Contraceptives (Birth Control Pills)
Long-term oral birth control use can cause depletions in Vitamin B6, B12, folic acid and magnesium. These nutrients are critical for heart health and mood, and play a role in hormone balancing. If you are on OCPs for longer than a few months, I recommend taking steps to ensure your diet is rich in these nutrients, or if needed, supplementing with a high-quality B-complex. Testing blood levels of these nutrients could also be beneficial.
This drug is usually a first line therapy for patients with pre-diabetes/diabetes. Over time, metformin use can deplete the body of vitamin B-12. When you look at the research, 30% of people who take metformin chronically have reduced levels of serum B-12. Symptoms of B-12 deficiency can include fatigue, weakness, and if severe can cause tingling/pain in the feet. Pain and tingling in the extremities is also a common symptom of uncontrolled diabetes. Other risk factors for B12 deficiency include: older age, vegetarian diet, proton pump inhibitor use and chronic NSAID use. Serum B-12 is a blood test that can screen for B-12 deficiency, but also available is a functional test for B-12 status called serum methylmalonic acid.
Loop and Thiazide Diuretics
Many diuretics can cause your kidneys to excrete higher than normal levels of potassium, magnesium and thiamine. If you are taking a diuretic, focus on increasing potassium and magnesium rich foods in your diet. Food sources can include swiss chard, spinach, avocado, apricots, apples, pumpkin seeds and broccoli.
About the Author
Megan Schlick, ND
Dr. Schlick has special training in nutritional medicine, herbal medicine and lifestyle modifications and she is an expert in identifying nutrient deficiencies and accurately prescribing nutritional and herbal supplements. Much of her practice focuses on evaluation into the root cause of your symptoms, with much focus on digestive health, hormonal health, immune health and nutritional status. With overall wellness in mind, she works with patients to develop an individualized plan to treat illness and support optimal health.